Missouri, 2010

Flash Flooding and Flooding in Missouri, May 15 to 17, 2010

May 15 to 17, 2010 · NWS SGF · 22 events in 12 counties and zones

A supercell thunderstorm moved southeast through Southeast Kansas and into Southwest Missouri, produced baseball sized hail in southeast Kansas. Additional thunderstorms developed in southwest Missouri as the supercell moved across the state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A supercell thunderstorm moved southeast through Southeast Kansas and into Southwest Missouri, produced baseball sized hail in southeast Kansas. Additional thunderstorms developed in southwest Missouri as the supercell moved across the state line. These storms produced golf ball size hail in Missouri along with numerous reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 4:52 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, May 15, 4:52 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT SAT MAY 15 2010

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH ONGOING
CONVECTION THIS MORNING AND CONTINUED CHANCES INTO SUNDAY NIGHT.

CURRENTLY...SHOWER AND THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH
OF ARKANSAS AND PORTIONS OF EASTERN OKLAHOMA INTO CENTRAL MISSOURI
EARLY THIS MORNING. THIS ACTIVITY HAS DEVELOPED AHEAD OF AN UPPER
LEVEL DISTURBANCE THAT IS PUSHING NORTHEAST TOWARDS THE AREA.

EXPECT THE SHOWER AND THUNDERSTORM STORM ACTIVITY OVER THE AREA
AND IN ARKANSAS TO CONTINUE TO LIFT TO THE NORTHEAST THIS
MORNING. THE HEAVIEST RAINFALL WILL OCCUR ACROSS SOUTHERN
MISSOURI INTO CENTRAL MISSOURI...OR GENERALLY SOUTH OF INTERSTATE
44 AND COULD LEAD TO SOME LOCALIZED FLOODING OF LOW WATER
CROSSINGS AND FLOOD PRONE AREAS THIS MORNING. THE ACTIVITY OVER
THE WESTERN CWA IS EXPECTED TO BE MORE SCATTERED IN NATURE SO
WIDESPREAD HEAVY RAIN IS LESS LIKELY HERE...HOWEVER WITH THE
SATURATED SOIL CONDITIONS ACROSS THE AREA THE FLASH FLOOD WATCH
WILL BE CONTINUED AS IS INTO THE EARLY AFTERNOON HOURS.

MUCH LIKE YESTERDAY...THE PRECIPITATION SHOULD BEGIN TO LEFT TO
THE NORTHEAST AND TAPPER OFF ACROSS THE AREA DURING THE AFTERNOON
HOURS...WITH A MAINLY DRY AFTERNOON AND EVENING EXPECTED. CHILLY
CONDITIONS CAN BE EXPECTED TODAY AS HIGHS WILL ONLY WARM INTO THE
60S...WITH READINGS IN THE LOWER 60S EXPECTED ACROSS THE NORTHERN
CWA.

TONIGHT AN UPPER LEVEL TROUGH THAT IS CURRENTLY OVER THE SOUTHWEST
CONUS WILL LIFT TO THE NORTHEAST TOWARDS THE AREA. ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT
AND PUSH THROUGH THE REGION INTO SUNDAY NIGHT. THIS ACTIVITY MAY
BE MORE SCATTERED IN NATURE WITH LESS TRAINING EXPECTED. HOWEVER
THIS RAINFALL COULD LEAD TO SOME FLOODING CONCERNS DUE TO THE
RECENT HEAVY RAINS THAT HAVE OCCURRED ACROSS THE AREA. THE AREA
NEVER GETS IN THE WARM SECTOR SO DO NOT EXPECTED MUCH IN THE WAY
OF SEVERE WEATHER. THERE COULD BE ENOUGH ELEVATED INSTABILITY
SUNDAY AFTERNOON FOR SOME OF THE STRONGER STORMS ACROSS SOUTH
CENTRAL MISSOURI TO CONTAIN SOME HAIL...BUT ALL IN ALL SUB SEVERE
WEATHER IS EXPECTED. SOME LINGER LIGHT SHOWERS OR DRIZZLE WILL BE
POSSIBLE ON THE BACK SIDE OF THIS SYSTEM ON MONDAY AS IT PUSHES
OFF TO THE EAST.

THIS SYSTEM WILL BRING A PATTERN CHANGE TO THE AREA AND A LESS
ACTIVITY PERIOD THROUGH MUCH OF THE COMING WEEK. A NORTHWEST
UPPER LEVEL FLOW PATTERN WILL SET UP OVER THE REGION LEAVING
COOLER THAN NORMAL TEMPERATURES ACROSS THE AREA FOR MUCH OF THE
WEEK. THE STORM TRACK SHOULD REMAIN WEST OF THE AREA...HOWEVER
BEING IN A NORTHWEST FLOW PATTERN MAY HAVE TO WATCH FOR CONVECTION
TRYING TO SNEAK INTO THE AREA EACH MORNING. AS OF NOW HAVE LEFT
THE WEEK DRY AS CONFIDENCE IN PRECIPITATION OCCURRING IS ON THE LOW
SIDE.

WISE

&&

.AVIATION...

FOR THE 12Z TAFS...MAIN AREA OF PRECIPITATION CONTINUES MAINLY
EAST OF THE 3 TAF SITES AND AT THIS TIME CAN NOT SEE REASON TO
HAVE PRECIPITATION WITHIN PREDOMINANT TAF GROUP. CEILINGS WILL
LIKELY BE THE MAIN PROBLEM TODAY/TONIGHT WITH MOISTURE CONTINUING
TO OVERRIDE FRONTAL BOUNDARY DURING THE TAF PERIOD. SREF CIG/VIS
PROBABILITIES SHOW GOOD CHANCES OF IFR CEILINGS TONIGHT FOR ALL 3
LOCATIONS AND HAVE TRENDED IN THAT DIRECTION FOR THE LATTER PERIODS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR MOZ077-
     079>083-088>098-101>106.

KS...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ097-101.

&&
Hazardous weather outlook, May 15, 3:57 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 AM CDT SAT MAY 15 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
457 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

HAZARDS WEATHER RISK...

  ELEVATED FLOODING RISK.

  LIMITED LIGHTNING RISK.

DISCUSSION...

  AN AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO
  DEVELOP AND SPREAD NORTH ACROSS SOUTHERN MISSOURI THIS MORNING.
  THIS ADDITIONAL RAINFALL WILL AGGRAVATE SOIL CONDITIONS THAT ARE
  BECOMING SATURATED AND WILL MAINTAIN THE RISK OF FLASH FLOODING
  THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ANOTHER ROUND OF SHOWERS WITH EMBEDDED THUNDERSTORMS IS EXPECTED
  TO MOVE ACROSS THE AREA LATE TONIGHT INTO SUNDAY EVENING. SOME
  OF THE STRONGER STORMS COULD BE CAPABLE OF SMALL HAIL ACROSS
  SOUTH CENTRAL MISSOURI SUNDAY AFTERNOON.

  WITH THE MULTIPLE ROUNDS OF THUNDERSTORMS THAT HAVE OCCURRED
  THIS PAST WEEK AND ADDITIONAL RAINFALL EXPECTED THROUGH THIS
  WEEKEND...THE FLOODING POTENTIAL WILL CONTINUE AS THE GROUND
  REMAIN SATURATED.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

The radar

The Springfield radar (KSGF), 90 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 7 flood, 4 hail. Local standard time, as filed.

Flood, Jasper

When
May 15, 9:00 AM CST to 8:00 PM CST
Where
Jasper County, 1.61 mi NNW of Brooklyn Hgts to 0.81 mi NW of Brooklyn Hgts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.200, -94.416

Route O south of Alba was closed due to flooding from Route D to Missouri Highway 96.

Flood, Jasper

When
May 15, 9:00 AM CST to 8:00 PM CST
Where
Jasper County, 1.95 mi W of Sarcoxie to 1.96 mi WSW of Sarcoxie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.070, -94.155

Numerous road closures were reported due to flooding including the intersections of Blackberry Road and County Road 52...County Road 290 and Kafir Road...County Road 238 and Pine Road and Apple Road and County Road 50.

Flood, Jasper

When
May 15, 9:00 AM CST to 8:00 PM CST
Where
Jasper County, 0.88 mi NE of Chitwood to 0.67 mi SSW of Tuckahoe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.110, -94.540

Flooding near the intersection of Zora and Shifferdecker Roads closed the road to motorists.

Flash Flood, Newton

When
May 16, 4:05 AM CST to 10:00 AM CST
Where
Newton County, 0.54 mi W of Neosho to 0.49 mi WSW of Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.869, -94.380

Flooding was reported on Spring and Harmony streets.

Flash Flood, Lawrence

When
May 16, 7:32 AM CST to 1:00 PM CST
Where
Lawrence County, 2.98 mi SSE of Friestatt to 3.03 mi SSE of Friestatt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.980, -93.900

A foot of running water was reported on Farm Road 1090 and was impassable to motorists.

Flash Flood, McDonald

When
May 16, 9:23 AM CST to 11:00 AM CST
Where
McDonald County, 0.55 mi W of Anderson to 3.87 mi WNW of Caverna
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.650, -94.440

The majority of low water crossings across the county were reported as impassable due to flooding.

Flash Flood, Christian

When
May 16, 9:34 AM CST to 3:00 PM CST
Where
Christian County, 1.58 mi NNE of Ozark Airpark Arpt to 1.52 mi NNE of Ozark Airpark Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.071, -93.218

Six to eight inches of water was reported flowing through yards near the intersection of Highways J and NN.

Flash Flood, Greene

When
May 16, 9:35 AM CST to 3:00 PM CST
Where
Greene County, 0.65 mi N of Mentor to 0.45 mi NE of Mentor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.129, -93.199

East Farm Road 174 was reported as impassable due to flooding between Highway J and south Farm Road 193.

Flash Flood, Webster

When
May 16, 10:38 AM CST to 3:00 PM CST
Where
Webster County, 0.55 mi E of Olga to 0.44 mi ESE of Olga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.100, -92.910

Route Z along the Finley River was flooded and impassable.

Flash Flood, St. Clair

When
May 16, 11:00 AM CST to 4:00 PM CST
Where
St. Clair County, 1.5 mi SW of Damascus to 1.54 mi SW of Damascus
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.108, -93.703

A portion of the roadbed was washed out on Highway CC by flood waters.

Flash Flood, McDonald

When
May 16, 11:28 AM CST to 3:00 PM CST
Where
McDonald County, 1.8 mi WNW of Lanagan to 1.76 mi WNW of Lanagan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.610, -94.480

Highway EE west of Lanagan was flooded and impassable to motorists.

Flash Flood, Miller

When
May 16, 12:10 PM CST to 4:00 PM CST
Where
Miller County, 0.69 mi N of Brumley to 0.57 mi NNW of Brumley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.090, -92.480

Water was reported flowing across Highway C a quarter mile north of Highway 42.

Flash Flood, Newton

When
May 16, 12:32 PM CST to 12:54 PM CST
Where
Newton County, 0.85 mi NNE of Granby to 0.93 mi NNE of Granby
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.932, -94.266

A foot of water was reported flowing over a low water crossing on Weibert Road east of old Highway E.

Flood, Wright

When
May 16, 2:50 PM CST to May 17, 9:00 AM CST
Where
Wright County, 0.69 mi S of Mansfield to 0.57 mi S of Mansfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.110, -92.580

Flood waters were reported to be affecting structures.

Flash Flood, Wright

When
May 16, 3:15 PM CST to 10:00 PM CST
Where
Wright County, 1.08 mi S of Mansfield to 1.02 mi S of Mansfield
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.104, -92.579

An inch of water entered a business near the intersection of Commercial and Oak Streets as runoff exceeded drainage.

Hail, Newton

When
May 16, 3:52 PM CST
Where
Newton County, 0.69 mi N of Diamond
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.010, -94.320

Hail, Newton

When
May 16, 3:55 PM CST
Where
Newton County, Diamond
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.000, -94.320

Hail, Newton

When
May 16, 3:55 PM CST
Where
Newton County, Diamond
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.000, -94.320

Flood, Newton

When
May 16, 4:30 PM CST to May 17, 9:00 AM CST
Where
Newton County, 0.15 mi E of Diamond to 0.11 mi E of Diamond
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.000, -94.317

Minor flooding to two homes was reported.

Flood, Douglas

When
May 16, 7:50 PM CST to May 17, 1:00 PM CST
Where
Douglas County, 1.15 mi WNW of Ava to 0.54 mi W of Ava
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.955, -92.670

Continuing flooding was reported at Routes Y...U...and FF in town.

Hail, Newton

When
May 16, 8:31 PM CST
Where
Newton County, 0.88 mi SW of Seneca
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.840, -94.610

Flood, Ozark

When
May 17, 8:15 AM CST to 1:00 PM CST
Where
Ozark County, 3.32 mi E of Rockbridge to 2.55 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.360

Highway 95 was closed due to flooding along Bryant Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231289, 231290, 231295, 231254, 231255, 231257, 231258, 231259, 231263, 231264, 231265, 231266, 231267, 231270, 231268, 221963, 221964, 221966, 231272, 231271, 221965, 231291.